Connecticut, 2004

Hail in Connecticut, July 2, 2004

July 2, 2004 · NWS OKX · 5 events in 3 counties and zones

and passed through during the afternoon. The front was accompanied by a strong trough of low pressure aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A strong cold front approached the region on the morning of July 2nd...and passed through during the afternoon. The front was accompanied by a strong trough of low pressure aloft. Thunderstorms developed in advance of this front as it moved through Southern New England and Southeast New York. Temperatures aloft were rather cold on this day...so the primary threat produced by the thunderstorms was large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 2, 12:30 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 2, 12:30 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
130 PM EDT FRI JUL 2 2004

.SHORT TERM (TODAY)...
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA...SO
WILL UPDATE PUBLIC AND MARINE ZONES TO REFLECT THIS.

SHORTWAVE WITH STRONG UPPER LOW OVER SOUTHERN QUEBEC WILL SLOWLY
SLIDE SOUTHEAST INTO NORTHERN NEW ENGLAND DURING THE DAY WITH DECENT
VORTICITY PASSING OVER EASTERN TWO-THIRDS OF CWA THIS AFTERNOON. AT
THE SURFACE...A COLD FRONT WHICH IS ALIGNED NE-SW OVER THE EASTERN
GREAT LAKES WILL SLOWLY PUSH TOWARD THE COAST BY LATE THIS EVENING.
TO THE EAST...A PRE-FRONTAL TROUGH RUNS N-S ALONG THE NY-CONN BORDER
DOWN INTO THE METRO AREA. LAPS ANALYSIS SHOWS THE BEST INSTABILITY
LIES EAST OF THIS SURFACE TROUGH...ALONG THE THETA-E RIDGE AXIS. 12Z
OKX SOUNDING CONFIRMS THIS WITH LOW-MID LEVEL LAPSE RATES OF 7
C/KM...SURFACE CAPE OF 3100 J/KG...AND LI OF -7. WILL CONTINUE WITH
HIGHEST CHANCE POPS FOR THE EASTERN ZONES TODAY AS THE COLD FRONT
OVER THE GREAT LAKES/OHIO VALLEY STATES JUMPS INTO THE TROUGH AXIS
THIS AFTERNOON. AFTER LOW CLOUDS AND FOG BURN OFF BY 14Z...THE
COMBINATION OF DAYTIME HEATING...WEAK FRONTAL CONVERGENCE...
INCREASING 0-6KM DIRECTIONAL SHEAR TO AROUND 40 KTS...MODERATE
INSTABILITY...DRIER MID-LEVEL AIR ADVECTING IN...AND SOME LEFT FRONT
JET REGION SUPPORT...WILL RESULT IN SCATTERED CONVECTION THIS
AFTERNOON WITH ISOLATED STRONG TO SEVERE THUNDERSTORMS. THE LACK OF
A STRONG TRIGGER MAY BE A SAVING GRACE...ALTHOUGH WITH CONVECTIVE
TEMPS IN THE LOW 80S WONT NEED MUCH OF A PUSH. WILL HAVE TO WATCH
FOR DEVELOPMENT ALONG ANY SEABREEZE BOUNDARIES AND EASTERN EDGE OF
PRE-FRONTAL TROUGH. WITH THIS SCENARIO...THE MAJOR THREAT WITH
DEVELOPING STORMS WOULD BE THE POTENTIAL FOR DAMAGING WIND GUSTS AND
LARGE HAIL. OTHERWISE...FORECAST LOOKS ON TRACK.

ADDITIONAL UPPER AIR DATA WILL BE AVAILABLE THIS AFTERNOON...AS
STATION KOKX WILL CONDUCT AN 18Z RADIOSONDE OBSERVATION DUE TO THE
THREAT OF SEVERE WEATHER.
&&

.HYDROLOGY...ISOLATED ONE-QUARTER TO ONE-HALF INCH AMOUNTS POSSIBLE
IN LATE DAY SHOWERS AND THUNDERSTORMS. THIS WILL HAVE LITTLE OR NO
IMPACT ON AREA RIVERS AND STREAMS.
&&

.AVIATION...AREAS OF MVFR VSBYS FOR HAZE. EXPECT WDLY SCT-SCT TSRA
ACTIVITY FROM ABOUT 18Z THROUGH 03/02Z. THESE STORMS WILL BE CAPABLE
OF PRODUCING WIND GUSTS TO 35KT...HAIL AND AREAS OF HEAVY RAIN.
VSBYS AND CIGS ASSOCIATED WITH TSRA WILL BE IFR. FRONTAL BOUNDARY
SWINGS THROUGH EARLY THIS EVENING...ENDING THREAT FROM NORTHWEST TO
SOUTHEAST.

&&

.MARINE...LOCAL VSBY REDUCTIONS IN TSTMS POSSIBLE THIS AFTERNOON AND
EVENING...OTHERWISE QUIET ON THE WATERS THROUGH SUNDAY EVENING.
SEAS MAY COME UP TO SCA CRITERIA LATE SUN NIGHT INTO EARLY MON
MORNING WITH LONG-FETCH SOUTHERLY FLOW OF ABOUT 15 KT.
&&

.PREVIOUS DISCUSSION...

SHORT TERM (TONIGHT THROUGH SUNDAY)...
FOLLOWING THE COLD FRONTAL PASSAGE THIS EVENING...A DRY...WARM
HOLIDAY WEEKEND WILL BE ON TAP. SATURDAY WILL FEATURE ABUNDANT
SUNSHINE AIDED BY A DRY NW FLOW ALOFT. HIGH PRESSURE BUILDS IN BOTH
ALOFT AND AT THE SURFACE. A WEAK RETURN FLOW SETS UP LATE IN THE DAY
AS THE SURFACE RIDGE AXIS SLIPS OFFSHORE. SUNDAY WILL SEE AN
INCREASE IN HUMIDITY...BUT SHOWERS ARE LIKELY TO HOLD OFF UNTIL
SUNDAY NIGHT AS WARM ADVECTION STRENGTHENS.

LONG TERM...(MONDAY THROUGH THURSDAY)...
WESTERLIES TO REMAIN ACTIVE THROUGH THE PERIOD...SENDING A SERIES OF
COLD FRONTS THROUGH THE FORECAST AREA DURING THE WEEK...THE FIRST
LATE MON...AND OTHER TOWARD THE END OF THE WEEK. EACH FRONT WILL BE
PRECEDED BY AN INCREASE IN HUMIDITY AND TEMPERATURES AT OR ABOVE
NORMAL VALUES. SCATTERED CONVECTION IS ALSO A LIKELIHOOD ALONG AND
AHEAD OF EACH BOUNDARY.

**********************END OF PREVIOUS DISCUSSION*********************
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...SEVERE THUNDERSTORM WATCH UNTIL 700 PM...ALL ZONES.
NJ...SEVERE THUNDERSTORM WATCH UNTIL 700 PM...ALL ZONES.
NY...SEVERE THUNDERSTORM WATCH UNTIL 700 PM...ALL ZONES.
MARINE...SEVER THUNDERSTORM WATCH UNTIL 700
PM...ANZ350-353-355-330-335.
&&
Hazardous weather outlook, Jul 2, 5:33 AM EST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
633 AM EDT FRI JUL 2 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-031107-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
633 AM EDT FRI JUL 2 2004

.DAY ONE...TODAY

THE STORM PREDICTION CENTER HAS PLACED NEW YORK CITY...LONG
ISLAND...CONNECTICUT AND PART OF THE LOWER HUDSON VALLEY IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND
EVENING.

A COLD FRONT APPROACHING THE AREA LATER THIS AFTERNOON WILL TRIGGER
SCATTERED SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME
STRONG TO SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING
WIND GUSTS.

THE SEVERE WEATHER THREAT WILL END LATE THIS EVENING AS THE FRONT
MOVES OFFSHORE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE WILL BE SEVERAL
FRONTAL BOUNDARIES TO IMPACT THE TRI-STATE AREA DURING THE NEXT WEEK.
ANY ONE OF THESE WILL BE CAPABLE OF PRODUCING SCATTERED SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, Jul 2, 8:58 AM EST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
958 AM EDT FRI JUL 2 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-022000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
958 AM EDT FRI JUL 2 2004

...SEVERE WEATHER POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING

THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS FOR LATER TODAY.

A COLD FRONT APPROACHING THE TRI-STATE AREA LATER TODAY WILL TRIGGER
SCATTERED SHOWERS AND THUNDERSTORMS. ANY THUNDERSTORMS THAT DEVELOP
MAY CONTAIN LARGE HAIL AND GUSTY WINDS. THE THREAT OF SEVERE WEATHER
WILL END LATE THIS EVENING AS THE COLD FRONT PUSHES OFFSHORE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK THE NATIONAL WEATHER
SERVICE WEB SITE AT WEATHER.GOV
Special weather statement, Jul 2, 1:01 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
201 PM EDT FRI JUL 2 2004

CTZ008-021845-
NORTHWESTERN NEW LONDON-
201 PM EDT FRI JUL 2 2004

AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS 4 MILES NORTH OF
COLCHESTER...MOVING EAST AT 25 MPH. BASED ON THIS MOVEMENT...THE
THUNDERSTORM SHOULD BE IN THE VICINITY OF...FITCHVILLE AROUND 215
PM...FRANKLIN AND BALTIC AROUND 220 PM...AND NORWICH AROUND 225 PM.
LOOK FOR FREQUENT LIGHTNING...HEAVY RAINFALL...AND GUSTY WINDS OF 30
TO 40 MPH WITH THIS STORM. SMALL HAIL IS ALSO A POSSIBILITY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, New London

When
July 2, 1:38 PM EST
Where
New London County, Norwich
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.517, -72.067

Hail, New London

When
July 2, 1:42 PM EST
Where
New London County, Norwich
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.517, -72.067

Hail, New London

When
July 2, 2:00 PM EST
Where
New London County, Colchester
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.567, -72.333

Hail, Middlesex

When
July 2, 2:29 PM EST
Where
Middlesex County, East Haddam
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.450, -72.467

Hail, New Haven

When
July 2, 2:45 PM EST
Where
New Haven County, North Haven
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.383, -72.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2004Every state in 2004This day in weather historyWarnings in Connecticut, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413515, 5413516, 5413517, 5413518, 5413519.